Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 93, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 9, 2015, 1:25 PM EDT for Martin County, Kentucky. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2015, 1:25 PM EDT (17:25 UTC)
- Expired
- Jul 9, 2015, 1:45 PM EDT
- In force
- 20 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Martin County, KY
The radar
The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:58 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 9, 10:58 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1058 AM EDT THU JUL 9 2015 .UPDATE... ISSUED AT 1058 AM EDT THU JUL 9 2015 BASED ON OBSERVATIONAL TRENDS AND LATEST SHORT RANGE GUIDANCE WILL BE INCREASING RAIN CHANCES THIS AFTERNOON...ESPECIALLY IN THE CENTRAL TO NORTHERN PART OF THE AREA. UPDATE ISSUED AT 958 AM EDT THU JUL 9 2015 WILL NEED TO MONITOR CONVECTIVE COMPLEX CURRENTLY IN CENTRAL KY AS IT MOVES EAST INTO FORECAST AREA. A SMALL BOWING SEGMENT NORTH OF BOWLING GREEN IS MOVING EAST AROUND 50 KNOTS...AND IF IT HOLDS TOGETHER WILL MOVE INTO FORECAST AREA BETWEEN 11 AM AND NOON. SPC DID EXTEND MARGINAL RISK AREA FURTHER SOUTHEAST INTO NORTHEAST KY FOR THIS AFTERNOON...AND WOULD NOT BE SURPRISED TO SEE SOME STRONG STORMS ACROSS OUR AREA. WHILE THE NORTHERN PORTION OF THE CONVECTIVE COMPLEX CONTINUES TO WEAKEN...EXPECT STRENGTHENING OR REDEVELOPMENT ALONG THE SOUTHWEST PORTION OF LINE DURING THE EARLY AFTERNOON IN OUR AREA. WILL UPDATE HWO TO INCLUDE MENTION OF STRONG STORM POSSIBILITY THIS AFTERNOON. HAVE ALSO UPDATED NDFD AND ASSOCIATED PRODUCTS. INCREASED AFTERNOON MAXIMUM TEMPERATURES IN THE SOUTHERN PART OF THE AREA AHEAD OF SAGGING COLD FRONT WHERE SUNSHINE WILL HELP PUSH TEMPERATURES TO AROUND 90. UPDATE ISSUED AT 640 AM EDT THU JUL 9 2015 CONVECTIVE COMPLEX THAT IS CURRENTLY MOVING INTO CENTRAL KENTUCKY LOOKS LIKE ITS STARTING TO FALL APART...SO HAVE ONLY BUMPED POPS UP TO ABOUT 40 PERCENT IN CASE SOME SHOWERS MAKE IT INTO THE FORECAST AREA OVER THE NEXT FEW HOURS. ALSO UPDATED GRIDS TO REMOVE FOG. OTHERWISE...FRESHENED UP GRIDS TO ACCOUNT FOR RECENT TRENDS. SENT UPDATED GRIDS TO NDFD AND WEB SERVERS. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 335 AM EDT THU JUL 9 2015 THE FRONT LIFTED NORTH OF THE AREA OVER THE PAST SEVERAL HOURS LIMITING THE CHANCES FOR ANY RAINFALL TO JUST THE NORTHERN COUNTIES THROUGH AT LEAST MID MORNING. THEN DURING THE DAY WE SHOULD SEE A GRADUAL INCREASE IN CLOUD COVER AS THE FRONT STARTS SAGGING SOUTH AGAIN. THIS FRONTAL MOVEMENT IS IN RESPONSE TO A WAVE PASSING TO OUR NORTH. THINKING THAT THE MAJORITY OF THE SHOWERS AND STORMS ASSOCIATED WITH THE FRONT WON/T IMPACT OUR FORECAST AREA UNTIL THE EVENING TIME PERIOD BUT HAVE REINTRODUCED CHANCE POPS STARTING IN THE AFTERNOON HOURS AND THEN GRADUALLY SPREAD THEM SOUTHWARD. DURING THE AFTERNOON...WINDS WILL BECOME WARM AND GUSTY...POSSIBLY GUSTING UP TO 15-25 KTS IN SPOTS. SHOWERS MAY LINGER IN THE SOUTHERN HALF OF OUR FORECAST AREA THROUGH FRIDAY EVENING DUE TO THE FRONT STALLING OUT ONCE AGAIN. THE STALLED FRONT IS SET UP NEARLY PARALLEL TO THE UPPER LEVEL FLOW ALLOWING FOR WEAK IMPULSES TO RIDE ALONG IT AND INITIATE SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE SHORT TERM PERIOD. TEMPERATURES WILL GENERALLY BE IN THE MID TO UPPER 80S TODAY WITH THE WARMEST TEMPERATURES SEEN FURTHER SOUTH WHERE THERE IS LESS CLOUD COVER. TONIGHT...TEMPERATURES WILL DIP INTO THE UPPER 60S BEFORE REBOUNDING TO THE LOW TO MID 80S ON FRIDAY. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 420 AM EDT THU JUL 9 2015 THE MODELS ARE STILL ONLY IN FAIR AGREEMENT ALOFT THROUGH THE EXTENDED. THEY ALL DEPICT THE RETROGRADING AND STRENGTHENING UPPER LOW MOVING FROM THE DEEP SOUTH TO THE SOUTHERN PLAINS OVER THE WEEKEND. THIS TRANSITION WILL LEAVE EASTERN KENTUCKY ON THE NORTHWEST FRINGES OF THE HIGHER HEIGHTS BY THE START OF THE NEW WEEK...BUT ALSO NEAR THE TRACK FOR SHORTWAVES DROPPING SOUTHEAST IN NORTHWEST FLOW. THIS IS ALSO THE TIME WHEN THE MODELS START TO EXHIBIT A LARGER SPREAD TO THEIR SOLUTIONS. THE ECMWF IS STRONGER WITH A LEAD SHORTWAVE ON MONDAY AS IT MOVES INTO THE NORTHEAST... WHEN COMPARED TO THE CANADIAN AND GFS MODELS. IN FACT...THE ECMWF IS THE MOST AGGRESSIVE MODEL WITH RESPECT TO HEIGHT FALLS THROUGH THE APPALACHIANS INTO MID WEEK. ITS LEAD WAVE IS FOLLOWED BY A COUPLE OF SUBSTANTIAL ONES PUSHING INTO KENTUCKY AS IT ATTEMPTS TO CARVE OUT A CLOSED LOW OVER THE REGION. MEANWHILE...THE GFS IS GENERALLY FLATTER WITH PATTERN DOWNSTREAM OF THE SOUTHER PLAINS RIDGE THROUGH WEDNESDAY. GIVEN THE AGREEMENT EARLY ON AND THEN THE UNCERTAINTY LATER IN THE PERIOD A GENERAL MODEL BLEND SEEMS REASONABLE WITH A LEAN TOWARD THE LATEST ECMWF SOLUTION AFTER 00Z MONDAY. SENSIBLE WEATHER WILL FEATURE A SEASONABLY WARM AND HUMID MID SUMMER PERIOD WITH OCCASIONAL SHOWERS AND STORMS...GENERALLY FAVORING THE AFTERNOON AND EVENING HOURS. A FRONTAL BOUNDARY WILL WAVER OVER EASTERN KENTUCKY THROUGH THE PERIOD WITH PERIODIC WAVES OF LOW PRESSURE MOVING ALONG IT TO GENERATE CONVECTION... ENHANCED BY SEVERAL MID LEVEL ENERGY WAVES. EVEN SO...IT IS HARD TO PINPOINT A DAY OR LOCATION THAT WOULD BE MOST UNDER THE GUN FOR EXCESSIVE RAINS IN THIS PATTERN SO THE FORECAST AND HWO HAS BEEN LEFT FAIRLY GENERIC. ANY EXCESSIVE RAINFALL WOULD BE MAINLY LOCAL AND THE RESULT OF TRAINING DEVELOPING AS STORMS MOVE REPEATEDLY OVER THE SAME SPOTS...AND THE BEST BET FOR THAT WILL BE MAINLY NORTH AND EAST OF THE CWA. THE CR GRID BLEND CAME IN PRETTY GOOD WITH THE MAJORITY OF ANY ADJUSTMENTS MADE TO THE POPS AND SKY GRIDS TO ACCOUNT FOR THE DIURNAL CYCLE ENHANCING THESE GRIDS THROUGHOUT THE EXTENDED ALONG WITH A LEAN TOWARD THE ECMWF LATE. AS FOR TEMPERATURES...DID TWEAK THE LOWS A BIT EACH NIGHT TO REPRESENT MINOR TERRAIN EFFECTS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 750 AM EDT THU JUL 9 2015 VFR CONDITIONS WILL PREVAIL THIS MORNING BEFORE THE REMNANTS OF THE CURRENT DYING MCS TO OUR WEST MAKES IT BACK INTO OUR AREA BRINGING SPOTTY MVFR CIGS AND VIS. TRAILING THIS...A COLD FRONT WILL SAG INTO SOUTH THROUGH EAST KENTUCKY WITH ADDITIONAL SHOWER AND THUNDERSTORM CHANCES/MVFR OR IFR CONDITIONS THROUGH THE AFTERNOON. WHILE MOST OF THE ACTIVITY WILL WANE THIS EVENING...THE NAM12 IS SUGGESTING A RESURGENCE TOWARD MIDNIGHT ACROSS THE SOUTH SO HAVE ADDED VCTS TO THE LOZ AND SME TAFS AFTER 03Z. WINDS ARE EXPECTED TO GUST TO ANYWHERE BETWEEN 15 AND 25 KTS FROM THE SOUTHWEST STARTING LATE THIS MORNING AND LASTING THROUGH THE AFTERNOON...SETTLING AFTER SUNSET. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SBH SHORT TERM...JVM LONG TERM...GREIF AVIATION...GREIF
Hazardous weather outlook, Jul 9, 10:09 AM EDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1009 AM EDT THU JUL 9 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 1009 AM EDT THU JUL 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD PRODUCE WIND GUSTS TO 40 MPH ALONG WITH BRIEF VERY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SBH
In the hours before
Special weather statement, Jul 9, 11:39 AM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1139 AM EDT THU JUL 9 2015
KYZ058-068-069-111-114-091630-
ESTILL-ROCKCASTLE-JACKSON-OWSLEY-LEE-
1139 AM EDT THU JUL 9 2015
...A STRONG THUNDERSTORM WILL AFFECT ESTILL...ROCKCASTLE...JACKSON...
OWSLEY...LEE...
AT 1138 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF
MCKEE...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...BEATTYVILLE...AND MCKEE.
THIS INCLUDES INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE
MARKERS 59 AND 69.
&&
LAT...LON 3752 8430 3751 8427 3752 8420 3756 8416
3757 8409 3760 8411 3772 8374 3734 8368
3735 8378 3732 8384 3733 8411 3733 8413
3734 8445
TIME...MOT...LOC 1538Z 271DEG 37KT 3747 8418
ABESpecial weather statement, Jul 9, 12:09 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1209 PM EDT THU JUL 9 2015
KYZ069-111-112-114-091645-
BREATHITT-JACKSON-OWSLEY-LEE-
1209 PM EDT THU JUL 9 2015
...A STRONG THUNDERSTORM WILL AFFECT BREATHITT...JACKSON...OWSLEY...
AND LEE COUNTIES...
AT 1208 PM EDT...A STRONG THUNDERSTORM WAS OVER TRAVELLERS REST...OR
7 MILES WEST OF BOONEVILLE...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JACKSON...BEATTYVILLE...BOONEVILLE...CROCKETTSVILLE...QUICKSAND...
ARVEL...CRESSMONT...LEROSE...IDA MAY...BANFORD...ST. HELENS...
CANOE...COPLAND...HOWARD CREEK...TRAVELLERS REST...YEADON...WHICK...
OAKDALE...STURGEON AND WOLF COAL.
&&
LAT...LON 3738 8345 3737 8349 3740 8392 3754 8392
3764 8330 3736 8338 3736 8343
TIME...MOT...LOC 1608Z 268DEG 40KT 3746 8382
ABESpecial weather statement, Jul 9, 12:23 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1223 PM EDT THU JUL 9 2015
KYZ106>109-111-112-091700-
WOLFE-BREATHITT-JOHNSON-MAGOFFIN-MORGAN-LEE-
1223 PM EDT THU JUL 9 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WOLFE...BREATHITT...
JOHNSON...MAGOFFIN...MORGAN...AND LEE COUNTIES...
AT 1222 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM WEST LIBERTY TO CAMPTON TO BEATTYVILLE...MOVING EAST
AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PAINTSVILLE...SALYERSVILLE...BEATTYVILLE...AND VANCLEVE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 49 AND 76.
U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 4 AND 16.
&&
LAT...LON 3798 8302 3800 8296 3800 8293 3797 8283
3791 8273 3789 8265 3771 8292 3772 8293
3770 8294 3759 8311 3756 8375 3800 8306
3801 8303
TIME...MOT...LOC 1622Z 268DEG 35KT 3797 8304 3761 8360
ABESpecial weather statement, Jul 9, 12:56 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1256 PM EDT THU JUL 9 2015
KYZ107-109-110-112-119-091730-
BREATHITT-JOHNSON-MAGOFFIN-MARTIN-FLOYD-
1256 PM EDT THU JUL 9 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BREATHITT...JOHNSON...
MAGOFFIN...MARTIN...AND FLOYD COUNTIES THROUGH 130 PM EDT...
AT 1254 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR PAINTSVILLE TO NEAR JACKSON...AND MOVING EAST AT
45 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PAINTSVILLE...PRESTONSBURG...SALYERSVILLE...INEZ...AND THE CITY OF
MARTIN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 74 AND 76.
KENTUCKY HIGHWAY 80 IN FLOYD COUNTY BETWEEN MILE MARKERS 5 AND 14.
U.S. HIGHWAY 23 IN FLOYD COUNTY BETWEEN MILE MARKERS 6 AND 21.
U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 0 AND 16.
&&
LAT...LON 3769 8253 3767 8261 3763 8260 3751 8275
3754 8334 3796 8282 3789 8268 3788 8261
3795 8258 3796 8253 3794 8249 3794 8250
3790 8247 3791 8247 3787 8241 3787 8242
3781 8240 3781 8238
TIME...MOT...LOC 1654Z 267DEG 38KT 3795 8278 3760 8322
ABEThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:39 AM EDT | Special Weather Statement | JKL | Jackson, Rockcastle | 51 min |
| Jul 9, 12:09 PM EDT | Special Weather Statement | JKL | Owsley | 36 min |
| Jul 9, 12:23 PM EDT | Special Weather Statement | JKL | Johnson, Magoffin | 37 min |
| Jul 9, 12:37 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 23 min |
| Jul 9, 12:56 PM EDT | Special Weather Statement | JKL | Floyd, Johnson, Magoffin, Martin | 34 min |
| Jul 9, 1:09 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Magoffin | 36 min |
| Jul 9, 1:41 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 49 min |
| Jul 9, 2:08 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 37 min |
| Jul 9, 2:24 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 36 min |
| Jul 9, 2:31 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Lee, Owsley | 29 min |
| Jul 9, 2:47 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell, Wolfe | 28 min |
| Jul 9, 2:53 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley, Perry | 37 min |
| Jul 9, 3:06 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Magoffin, Menifee, Morgan, Wolfe | 39 min |
| Jul 9, 3:23 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Knott, Magoffin, Perry | 37 min |
| Jul 9, 3:41 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Magoffin, Morgan | 34 min |
| Jul 9, 3:57 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin, Pike | 48 min |
| Jul 9, 5:10 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Pulaski, Rockcastle | 50 min |
| Jul 9, 5:59 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Pulaski, Rockcastle | 31 min |
| Jul 9, 6:24 PM EDT | Special Weather Statement | JKL | Jackson | 36 min |
| Jul 9, 6:29 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Leslie, Owsley, Perry | 31 min |
| Jul 9, 6:57 PM EDT | Special Weather Statement | JKL | Clay | 33 min |
| Jul 9, 7:06 PM EDT | Special Weather Statement | JKL | Owsley | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.